California, 2008Flash Flooding and Hail in California, August 30, 2008
August 30, 2008 · NWS SGX · 3 events in 2 counties and zones
An easterly wave passing through Southern California generated widespread showers and thunderstorms over the mountains and deserts. Instability was limited in San Diego County due to cloud cover, but mostly clear skies to the north allowed for strong thunderstorms to develop near Idyllwild and Forest Falls.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An easterly wave passing through Southern California generated widespread showers and thunderstorms over the mountains and deserts. Instability was limited in San Diego County due to cloud cover, but mostly clear skies to the north allowed for strong thunderstorms to develop near Idyllwild and Forest Falls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 30, 12:30 PM PST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 30, 12:30 PM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT SAT AUG 30 2008
.SYNOPSIS...
MONSOONAL MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A CHANCE OF
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH EARLY EVENING. A
TROUGH OF LOW PRESSURE MOVING INLAND THROUGH THE WESTERN STATES WILL
BRING DRYING AND COOLING FOR SUNDAY AND MONDAY. AREAS OF NIGHT AND
MORNING COASTAL LOW CLOUDS AND FOG WILL RETURN FOR TONIGHT AND
SUNDAY MORNING AND EXTEND INTO THE INLAND VALLEYS FOR SUNDAY NIGHT
THROUGH MONDAY MORNING. HIGH PRESSURE WILL BRING FAIR WEATHER WITH A
RETURN OF TEMPERATURES TO NEAR SEASONAL AVERAGES BY LATE NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THE FLASH FLOOD WATCH WILL CONTINUE THROUGH 7 PM THIS EVENING FOR
THE MOUNTAINS AND DESERTS.
THUNDERSTORM ACTIVITY OVER THE AREA APPEARS TO BE WINDING DOWN AS A
RESULT OF A DEFORMATION ZONE THAT DEVELOPED. THE DEFORMATION ZONE
EXTENDS FROM THE NORTHERN BAJA COAST JUST SOUTH OF SAN DIEOG
NORTHEAST ACROSS THERMAL TO NEAR LAS VEGAS MOST OF THE ACTIVITY
REMAINS EAST OF THIS ZONE WHERE AS CLOUDS ARE BREAKING UP RAPIDLY TO
THE WEST OF THIS DEFORMATION ZONE. SOME CONVECTION WAS DEVELOPING
WEST OF THE ZONE OVER THE MOUNTAINS MAINLY FROM SURFACE HEATING. THE
DEFORMATION ZONE IS IN RESPONSE TO THE UPPER LOW OVER THE NORTHERN
GULF OF CALIFORNIA WHICH IS DRIFTING SLOWLY TO THE EAST AND THE
SHORTWAVE TROUGH MOVING INLAND ACROSS THE PACIFIC NORTHWEST AND
NORTHERN CALIFORNIA TO THE NORTH. AREAS OF SHOWERS ARE LIKELY TO
CONTINUE ALONG THE ZONE BUT CONVECTION SHOULD BE SUPRESSED.
12Z MODELS APPEARED TO BE INITIALIZED FAIRLY WELL WITH THE TROUGH TO
THE NORTH AND THE UPPER LOW OVER THE NORTHERN GULF. AS THE UPPER LOW
MOVES INLAND THE DEFORMATION ZONE SHOULD DRIFT SLOWLY TO THE
SOUTHEAST. THIS SHOULD BRING CLEARING FROM THE WEST TO THE AREA
THROUGH THE NIGHT.
THE MARINE LAYER REMAINS BROKEN UP ALONG THE COAST WITH STRATUS WEST
OF THE OFFSHORE ISLANDS. THIS STRATUS SHOULD MOVE TOWARDS THE COAST
OVERNIGHT AND COULD REACH THE SHORELINE BEFORE SUNRISE. EXPECT THE
MARINE LAYER TO SHOW SOME RECOVERY SUNDAY NIGHT INTO MONDAY.
TIME HEIGHT CROSS SECTIONS CONTINUE TO SHOW RAPID DRYING OVER THE
AREA ON SUNDAY WITH DRY WEATHER CONTINUING THROUGH MONDAY AND
THROUGH MOST OF NEXT WEEK...EXCEPT FOR THE MARINE LAYER ALONG THE
COAST.
&&
.AVIATION...
302000Z...THUNDERSTORMS WILL DEVELOP AND DISSIPATE OVER MTN CRESTS
AND ADJACENT DESERTS THIS AFTERNOON. STRONG UPDRAFTS AND DOWNDRAFTS
ARE POSSIBLE WITH THE TSTORMS...AS WELL AS SOME HAIL AND GUSTY
VARIABLE WINDS. TSTORMS WILL BE BASED AROUND 8000 FEET ASL WITH TOPS
RISING TO ABOUT 35000-45000 FEET. THE TSTORMS WILL END THIS EVE AND
THE MID LEVEL CLOUDS WILL DECREASE EARLY SUN.
THE MARINE LAYER WILL ATTEMPT A RETURN TO THE COAST TONIGHT AND MOST
OF THE COAST SHOULD GET SOME LOW CEILINGS AROUND 1200 FEET ASL
BETWEEN 08-12Z...THEN SCATTER OUT BY 16Z SUN.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR APPLE AND LUCERNE
VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN
BERNARDINO COUNTY MOUNTAINS- SAN DIEGO COUNTY DESERTS-SAN DIEGO
COUNTY MOUNTAINS.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY-YUCCA
VALLEY-MORONGO VALLEY.
PZ...NONE.
&&
PUBLIC...HORTON
AVIATION/MARINE...MM
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Aug 30, 3:00 AM PST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT AUG 30 2008
CAZ042-043-050-055>058-060>062-302300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SAT AUG 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT.
FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS...SEE LAXFFASGX.
FOR THE MOUNTIANS AND DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS
MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH
FLOODING IS POSSIBLE.
FOR THE INLAND VALLEYS...THE FLASH FLOOD POTENTIAL INDEX IS
LOW...THE RISK OF FLOODING IS MINIMAL.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.
FOR SUNDAY AFTERNOON AND EVENING...FIRE WEATHER WATCH FOR THE UPPER
DESERTS...SEE LAXRFWSGX.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED FOR THE MOUNTAINS AND
DESERTS FOR TODAY. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS.
MARTIN
Hail, Riverside
- When
- August 30, 1:35 PM PST to 2:00 PM PST
- Where
- Riverside County, 2.24 mi NE of Idyllwild to 1.77 mi ENE of Idyllwild
- Measured
- 1.5 in hail
- Injuries
- 2 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 33.774, -116.694
A severe thunderstorm developed over the Fern Valley area and significantly interfered with an ongoing search and rescue operation involving two injured climbers at Suicide Rock. Several eyewitness accounts from climbers on Suicide and Tahquitz Rocks, as well as from people involved in the ongoing SAR mission, describe hailstones ranging in size from marbles to walnuts. A rescue helicopter was forced to abort a rescue attempt of the climbers and make an emergency landing after the thunderstorm moved into the area. One of the injured climbers suffered additional contusions from the hail while another person received cuts. Please note that the severe thunderstorm did not move into the area until nearly two hours after the initial (non-weather related) rock climbing accident.
Flash Flood, Riverside
- When
- August 30, 2:00 PM PST to 2:30 PM PST
- Where
- Riverside County, 2.2 mi NE of Idyllwild to 2.61 mi SSW of Idyllwild
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 33.775, -116.696
A severe thunderstorm east of Idyllwild produced flash flooding in a line from Suicide and Tahquitz Rocks to the Fern Valley area. A search and rescue mission involving two injured rock climbers was ongoing prior to the storm. Several people involved in the SAR mission describe significant runoff and flash flooding 3 feet deep carrying rocks and debris down the mountain. Many roads in Fern Valley were littered with large rocks and mud.
Flash Flood, San Bernardino
- When
- August 30, 2:30 PM PST to 2:50 PM PST
- Where
- San Bernardino County, 0.45 mi E of Fallsvale to 0.93 mi SE of Fallsvale
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.080, -116.872
Seven people were stranded on a piece of high ground in Mill Creek when 2-3 feet of rapidly moving water containing boulders and logs rushed past them. They were advised to wait out the flood on the high ground until the water receded.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 30 to 31, 20081 death · 3 events
- Flash Flooding in New Mexico, August 30 to 31, 2008$152,000 · 4 events
- Flash Flooding and Damaging Winds in Utah, August 30 to 31, 2008$8,000 · 69 kt wind · 9 events
- Flash Flooding and Hail in North Carolina, August 30, 20081 in hail · 7 events
- Hail and Damaging Wind in Kentucky, August 30, 2008$3,000 · 52 kt wind · 4 events
- Hail in Montana, August 30, 20080.75 in hail · 3 events
- Flash Flooding and Hail in Arizona, August 30 to 31, 20080.88 in hail · 3 events
- Heavy Rain in U.S. Virgin Islands, August 30, 20082 events
- Flash Flood and Hail in Nevada, August 30, 20080.75 in hail · 2 events
- Damaging Winds in Kansas, August 30, 200852 kt wind · 2 events
- Hail in Arizona, August 30, 20081 in hail · 1 event
- Hail in Arizona, August 30, 20080.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127724, 127676, 128018.